Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 22, NWS JSJ

May 22, 2023

NWS JSJ issued this flash flood warning at May 22, 2023, 12:14 AM CDT. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2023, 12:14 AM CDT (05:14 UTC)
Expired
May 22, 2023, 4:45 AM CDT
In force
5 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 38 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:17 AM CDTFLASH FLOOD1 Ene Rio Blanco, PREMERGENCY MANAGEMENT OFFICIALS REPORTED THAT RIO BLANCO ROSE OUT OF ITS BANKS DUE TO EXCESSIVE RAINFALL AND FLOODED AN AREA OF ROADWAY PR-31 AROUND KM 8.9 IN NAGUABO, PR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 243 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

878 
WGCA52 TJSJ 220514
FFWSJU
PRC103-220815-
/O.NEW.TJSJ.FF.W.0022.230522T0514Z-230522T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
114 AM AST Mon May 22 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 415 AM AST.

* At 114 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. River gauges indicate that Rio 
  Blanco is out of its banks. Between 1 and 3 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Naguabo, Aguas Claras, Roosevelt Roads, Duque, Rio Blanco, Pena 
  Pobre and Daguao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1829 6578 1825 6573 1825 6568 1824 6569
      1822 6566 1821 6566 1819 6569 1818 6569
      1820 6574 1820 6575 1819 6574 1818 6575
      1819 6573 1817 6574 1821 6579 1820 6583
      1827 6582 1829 6581

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

CVB
3 follow-up statements
312 
WGCA72 TJSJ 220628
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
228 AM AST Mon May 22 2023

PRC103-220815-
/O.CON.TJSJ.FF.W.0022.000000T0000Z-230522T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
228 AM AST Mon May 22 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM AST EARLY THIS 
MORNING FOR NAGUABO...

At 228 AM AST, Doppler radar indicated heavy rain has subsided 
across the warned area. However, light to moderate rain persists 
along with excessive runoff. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is already occurring with Rio Blanco 
still out of its banks as indicated by river gauges.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Naguabo, Aguas Claras, Roosevelt Roads, Duque, Rio Blanco, Pena 
  Pobre and Daguao.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1829 6578 1825 6573 1825 6568 1824 6569
      1822 6566 1821 6566 1819 6569 1818 6569
      1820 6574 1820 6575 1819 6574 1818 6575
      1819 6573 1817 6574 1821 6579 1820 6583
      1827 6582 1829 6581

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

CVB
902 
WGCA52 TJSJ 220810
FFWSJU
PRC103-220945-
/O.EXT.TJSJ.FF.W.0022.000000T0000Z-230522T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
410 AM AST Mon May 22 2023

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Naguabo County in Puerto Rico...

* Until 545 AM AST.

* At 410 AM AST, Doppler radar indicated light rain falling across 
  the warned area. Between 2 and 4 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly. Rio Blanco continues out of its banks as excessive runoff 
  from previous heavy rains persists.

  HAZARD...Flash flooding caused by excessive runoff.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1829 6578 1825 6573 1825 6568 1824 6569
      1822 6566 1821 6566 1819 6569 1818 6569
      1820 6574 1820 6575 1819 6574 1818 6575
      1819 6573 1817 6574 1821 6579 1820 6583
      1827 6582 1829 6581

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

CVB
065 
WGCA72 TJSJ 220946
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
546 AM AST Mon May 22 2023

PRC103-220956-
/O.EXP.TJSJ.FF.W.0022.000000T0000Z-230522T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Naguabo PR-
546 AM AST Mon May 22 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR NAGUABO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Nevertheless, PR 31 remains 
impassable. Do not try to cross flooded roads.

LAT...LON 1829 6578 1825 6573 1825 6568 1824 6569
      1822 6566 1821 6566 1819 6569 1818 6569
      1820 6574 1820 6575 1819 6574 1818 6575
      1819 6573 1817 6574 1821 6579 1820 6583
      1827 6582 1829 6581

$$

WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 21, 10:54 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 21, 10:54 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1154 PM AST Sun May 21 2023

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 1143 PM AST Sun May 21 2023

Showers are now moving onto the west coast of Puerto Rico and
heavy showers are covering Ponce for another round. Three-hour
accumulations are now exceeding 3 inches and some roads will be
impassable. A flash flood warning will go into effect for portions
of south central Puerto Rico till 3 AM AST. Thunderstorms are
very active off the southwest coast and have been seen inland as
well. This is a result of the convergence that continues over the
area from the flow into the low pressure north of Hispaniola.

&&

.UPDATE...
Issued at 930 PM AST Sun May 21 2023

No significant changes to forecast or reasoning. The upper-level
trough remains to the west of the islands, providing good
instability. Moisture levels will remain high, with moisture
convergence likely to continue into tomorrow. Southerly component of
steering flow is increasing, and 0Z sounding suggests that the flow
in the lower levels is more SSE than SE. Showers and thunderstorms
have continued to develop and move into the region, with strong
thunderstorms over the offshore Atlantic waters, as well as some
moving into the area from the west over Mona Passage. Additionally,
thunderstorm activity in the vicinity of Ponce lasted into the
evening, and radar shows that further development is now occurring
over the waters near south central Puerto Rico. Another round of
active weather is expected tomorrow. Widespread showers and
thunderstorms are likely, particularly over northern and interior
Puerto Rico. With some of the easterly component of the steering
flow being maintained, the focus of activity could be more for
northwestern Puerto Rico. There is an elevated risk for excessive
rainfall across Puerto Rico, and minor flooding is expected, with
flash flooding possible, with a lower risk for the USVI.

&&

.SYNOPSIS...Above-normal tropical moisture and a deep-layer
trough will continue to promote showers with isolated
thunderstorm activity for the next few days. Heavier rainfall
will likely cause urban and small stream flooding and localized
flash flooding across Puerto Rico with lesser impacts across the
U.S. Virgin Islands. Saturated soils will enhance the potential
for landslides and rockfalls in steep terrain. Excessive heat
hazard risks are likely each afternoon, with heat indices peaking
at 102 degrees or higher.

&&

.SHORT TERM...Tonight through Tuesday...

Showers with isolated thunderstorm development could lead to
lightning and excessive rain hazard risk. Limited to elevated
excessive heat hazard risk levels are likely each afternoon.

No changes in the expected weather pattern. Above-normal tropical
moisture, with precipitable water values as high as 2.2 inches,
and a deep-layer trough and associated jet maxima streaming across
the northeastern Caribbean will maintain a moist and unstable
weather pattern during the short-term forecast period. Weakening
of the trade wind cap and lower mid-level temperatures as low as
-8 degrees Celsius will promote favorable conditions for deep
convective development, with the highest impact as local effects
and diurnal heating becomes more robust in the afternoon,
generating isolated to scattered thunderstorms. At the surface, a
high pressure system extending across the North Atlantic will
continue to yield east-southeast winds at 5-15 mph, with sea
breeze likely generating higher winds and gusts along coastal
areas. Higher winds and gusts are also possible near the shower
and thunderstorm activity, with thunderstorm wind impacts
possible. Overall, expect overnight and early morning showers with
isolated thunderstorms moving over southern and eastern Puerto
Rico and the U.S. Virgin Islands, followed by afternoon showers
with thunderstorm development clustering along the interior to
northern sections of the island steered by south-southeasterly
winds. Elsewhere, showers with isolated thunderstorms are likely,
mainly moving inland from the waters or developing downwind from
El Yunque into the San Juan metropolitan area and the local
islands into eastern Puerto Rico and neighboring islands each
afternoon. Urban and small stream flooding are likely. Flash
flooding and mudslides are possible in areas experiencing the
heaviest rains.

Daily temperature variations will range from the lower 90 degrees
across coastal and other urban areas in the daytime to about 60
degrees across higher elevations at nighttime. Southeasterly winds
in a high moisture environment could yield 102 degrees or higher
heat indices, mainly across northern and western Puerto Rico each
afternoon.

&&

.LONG TERM...Wednesday through Monday...

From previous discussion issued at 511 AM AST Sun May 21 2023

The expected unstable and wet weather pattern that will prevail in
the short-term period may linger into the long-term, with perhaps
less intensity and fewer thunderstorms. Moisture availability at low
to mid-levels will remain well above normal, with 700-500 mb
relative humidities sometimes reaching beyond the 95% percentile.
The above-normal moisture could continue through the end of the
workweek. However, the reason why we may observe fewer thunderstorms
is that the deep-layered trough will have weakened while lifting
north of the area.

In the meantime, a weak mid-level ridge will build over the
northeastern Caribbean, which could inhibit, to some degree, deep
convective activity in some places. However, due to plenty of
available moisture that will persist over the eastern Caribbean
basin, isolated thunderstorm activity aided by sea breeze
convergence and surface heating are likely each afternoon. Friday
looks like the "driest" day as 700-500 mb moisture slightly
decreases, which could inhibit deep convective activity during peak
hours of the day. Flooding of urban areas, roads, and small streams
can be anticipated with possible isolated flash floods in localized
areas, particularly over the interior and western portions of Puerto
Rico each afternoon. Landslides and rockfalls are possible as
rainfall from previous days may promote saturated soils across steep
terrain. A decrease in shower activity during the night and early
morning hours can be expected each day, with some passing showers
affecting windward coastal areas.

Uncertainty increases during the weekend as both GFS and ECMWF
models differ on the timing of moisture content availability. A
strong frontal boundary will build across the western Atlantic
inducing strong moisture convergence across the eastern Caribbean
basin. GFS is forecasting precipitable water values of up to 2.3
inches! The GFS Galvez-Davison Index indicated the potential of
isolated to scattered thunderstorm activity east of the USVI moving
westward as time passes. Behind this surge of moisture, the easterly
trades will push a dry airmass over the islands. The ECMWF model is
much quicker transitioning to this drier, more stable weather
pattern. We will continue to analyze these features as we get closer
to the weekend.

&&

.AVIATION...
(00Z TAFS)

SHRA/TSRA expected to continue, mostly over waters, thru night.
Greatest risk for impacts TJPS, with lower risk TIST/TISX/TJBQ.
Periods of MVFR and worse, particularly for TJPS spreading into
the interior of PR with mtns obscured. Afternoon convection
likely to be widespread, TSRA, esp over PR. N PR expected to have
greatest impacts, w/ highest risk of impacts for TJBQ, and
slightly lower risk for TJSJ, and poss TJPS. TSRA will be seen
over the Atlantic and the Mona Channel at least through 22/12Z.

&&

.MARINE...

No change to previous forecast. Choppy conditions sustained by
southeast winds of up to 15 knots, with locally deteriorated
conditions in and around showers and thunderstorms. Increasing
shower and thunderstorm activity is expected with frequent
lightning. There is a moderate risk of rip currents for beaches
of Culebra, eastern St. Croix, and northern Puerto Rico.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...WS
LONG TERM....CVB
AVIATION...WS
Hazardous weather outlook, May 21, 4:41 AM CDT, 19 hours 33 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
415 AM AST domingo 21 de mayo de 2023

AMZ711>745-PRZ001>013-220815-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
415 AM AST domingo 21 de mayo de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Se esperan tronadas numerosas a traves del interior y oeste
de Puerto Rico y las aguas locales. Tronadas aisladas son posibles
en el resto del area. Este listo para parar toda actividad al aire
libre y buscar refugio.

.Lluvias Excesivas...Inundaciones en areas urbanas, carreteras,
riachuelos y areas bajas. Inundaciones repentinas son
posibles.

.Calor Excesivo...Se esperan indices de calor de 102-107 grados a
traves de sectores del norte y oeste de Puerto Rico, incluyendo el
area de Culebra. Agotamiento por calor es posible con exposicion
prolongada.

.Condiciones maritimas...Operadores de embarcaciones pequenas deben
ejercer precaucion en las aguas mar afuera del Atlantico.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas amenazantes a la vida en la zona de rompimiento de olas,
particularmente en las playas con orientacion al norte de Puerto
Rico y Culebra.

.DIAS DOS A SIETE...lunes a sabado

El riesgo moderado de corrientes marinas continuara a lo largo de la
costa norte hasta el viernes. Inundaciones urbanas y de quebradas
con areas aisladas sometidas a inundaciones repentinas son probables
de lunes a jueves. Empozamiento de agua en areas de poca elevacion
son localmente posibles el viernes. Se esperan algunas tronadas cada
dia, especialmente durante las tardes. Se espera calor excesivo en
areas de poca elevacion al norte y oeste de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de observadores.

AMZ716-726-VIZ001-002-220815-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlantico y aguas costeras
adyacentes del Caribe-
415 AM AST domingo 21 de mayo de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas dispersas seran posibles. Planifique parar
toda actividad al aire libre y este listo para buscar refugio.

.Lluvia excesiva... Acumulacion de agua en las carreteras y en areas
de pobre drenaje es posible. Inundaciones menores urbanas y
inundacion de cunetas es posible con la lluvia mas fuerte.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en la zona de rompimiento de olas, particularmente en el
extremo este de Santa Cruz. Tronadas seran posible en el area el
lunes y martes.

.DIAS DOS A SIETE...lunes a sabado

Un riesgo moderado de corrientes marinas estara presente en Santa
Cruz el lunes y martes al igual que el viernes y sabado.
Empozamiento de agua en areas localizadas de poca elevacion es
posible el lunes, miercoles y jueves, pero se espera que el lunes
sea el dia mas activo.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de observadores.

In the hours before

Local storm report, May 21, 11:25 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1225 AM AST MON MAY 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       5 NE MARUENO            18.12N 66.61W
05/22/2023  M2.45 INCH       PONCE              PR   MESONET

            MESONET STATION PCEP4 5.2 NE MARUENO.

&&

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:02 PM CDTAreal Flood AdvisoryJSJ5 hr
May 21, 10:36 PM CDTAreal Flood AdvisoryJSJ3 hr
May 21, 10:48 PM CDTFlash Flood WarningJSJ3 hr
May 21, 11:41 PM CDTAreal Flood AdvisoryJSJ5 hr
May 22, 12:26 AM CDTFlash Flood WarningJSJ4 hr
May 22, 12:52 AM CDTAreal Flood AdvisoryJSJ4 hr
May 22, 1:54 AM CDTAreal Flood AdvisoryJSJ111 min
May 22, 2:02 AM CDTAreal Flood AdvisoryJSJ3 hr
May 22, 4:54 AM CDTAreal Flood AdvisoryJSJ3 hr
May 22, 12:42 PM CDTSpecial Marine WarningJSJ48 min
May 22, 1:04 PM CDTSpecial Weather StatementJSJ26 min
May 22, 3:14 PM CDTSpecial Weather StatementJSJ46 min
May 22, 4:16 PM CDTSpecial Marine WarningJSJ59 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.